Alert archive / New York / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 8, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 20, 2016, 10:05 PM EDT for Hamilton County, Herkimer County, New York. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2016, 10:05 PM EDT (02:05 UTC)
- Expired
- Jun 20, 2016, 11:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, NY, Herkimer County, NY
The radar
The Ft Drum radar (KTYX), 90 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 8:06 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 2.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2305 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
866
WUUS51 KALY 210205
SVRALY
NYC041-043-210300-
/O.NEW.KALY.SV.W.0008.160621T0205Z-160621T0300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EDT MON JUN 20 2016
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN HERKIMER COUNTY IN EASTERN NEW YORK...
NORTHWESTERN HAMILTON COUNTY IN EASTERN NEW YORK...
* UNTIL 1100 PM EDT
* AT 1004 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR DEGRASSE TO 8 MILES WEST OF STAR LAKE TO NEAR
CARTHAGE...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SPECULATOR...OLD FORGE...INLET...LIMEKILN LAKE CAMPGROUND...
LAKE EATON CAMPGROUND...LAKE DURANT CAMPGROUND...RAQUETTE LAKE...
BLUE MOUNTAIN LAKE...BROWN TRACT POND CAMPGROUND...
FORKED LAKE PUBLIC CAMPGROUND...BIG MOOSE...
GOLDEN BEACH CAMPGROUND...EIGHTH LAKE CAMPGROUND...EAGLE BAY...
ALGER ISLAND PUBLIC CAMPGROUND...LONG LAKE...KEEPAWA...
WOODS LAKE...BRANDRETH AND WOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS OF TREES DOWN TO
THE NATIONAL WEATHER SERVICE BY EMAIL AT ALB.STORMREPORT@NOAA.GOV...
ON FACEBOOK AT WWW.FACEBOOK.COM/NWSALBANY OR TWITTER @NWSALBANY
&&
LAT...LON 4397 7425 4392 7434 4386 7427 4368 7451
4369 7512 4410 7517 4405 7505 4412 7428
TIME...MOT...LOC 0204Z 279DEG 50KT 4435 7517 4415 7521 4396 7556
HAIL...0.75IN
WIND...60MPH
$$
JPV/OKEEFE1 follow-up statement
408
WWUS51 KALY 210236
SVSALY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1036 PM EDT MON JUN 20 2016
NYC041-043-210300-
/O.CON.KALY.SV.W.0008.000000T0000Z-160621T0300Z/
HERKIMER NY-HAMILTON NY-
1036 PM EDT MON JUN 20 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EDT
FOR NORTHERN HERKIMER AND NORTHWESTERN HAMILTON COUNTIES...
AT 1036 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PIERCEFIELD TO NEAR HORSESHOE LAKE TO 7 MILES
NORTHWEST OF BIG MOOSE...MOVING EAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
SPECULATOR...OLD FORGE...INLET...LIMEKILN LAKE CAMPGROUND...
LAKE EATON CAMPGROUND...LAKE DURANT CAMPGROUND...RAQUETTE LAKE...
BLUE MOUNTAIN LAKE...BROWN TRACT POND CAMPGROUND...
FORKED LAKE PUBLIC CAMPGROUND...BIG MOOSE...
GOLDEN BEACH CAMPGROUND...EIGHTH LAKE CAMPGROUND...EAGLE BAY...
ALGER ISLAND PUBLIC CAMPGROUND...LONG LAKE...KEEPAWA...WOODS LAKE...
BRANDRETH AND WOODS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4397 7425 4392 7434 4386 7427 4368 7451
4369 7512 4410 7517 4405 7505 4412 7428
TIME...MOT...LOC 0236Z 280DEG 49KT 4426 7456 4406 7460 4387 7505
HAIL...<.75IN
WIND...60MPH
$$
JPV/OKEEFEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 8:45 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 20, 8:45 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Albany NY 845 PM EDT MON JUN 20 2016 .SYNOPSIS... A cold front will move across eastern New York and western New England tonight with scattered showers and thunderstorms. Cooler and drier air will move back into the region for Tuesday with seasonable temperatures. An upper level disturbance will bring some isolated to scattered showers Tuesday night into Wednesday mainly from the Capital Region and Mohawk Valley north and west. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Severe Thunderstorm Watch 277 valid until midnight has been posted for Herkimer, Hamilton, Warren, and Fulton counties. First thunderstorm entered NY from Ontario. Looks like it will track north of our CWA. More substantial cluster of storms is building in Ontario and will be moving into New York soon. Off KENX radar this cluster shows 50 dBZ heights to 50000 feet. These storms are a long way from the KENX radar, so may not be a totally accurate read, but you get the picture. Instability in the watch area is 500-1000 j/kg. 0-6km shear is on the order of 35 knots. Here at ALY, evening sounding yielded only CAPE of only 87 j/kg...although DCAPE was an impressive 1100 plus j/kg. 850-500mb lapse rates were only 6.0 C/km. Given these numbers, idea of focusing highest severe threat across the Adirondacks makes sense. We will keep an eye on the evolution of the Ontario storms and be back later with an update. As for timing...our expectation is for a line of showers and thunderstorms moving into the western Dacks...and the western Mohawk Valley between 01Z- 04Z...before translating south/southeast into the Capital Region and Western New England between 04Z-07Z...and then further south and east into NW CT and the Mid Hudson Valley between 07Z- 10Z. A chance of thunderstorms was included for all locations with some likely pops over the w-cntrl Mohawk Valley...southern Adirondacks...and the Lake George Region. This timing is close to the latest 3-km HRRRx. PWATs increase 1-1.50 inches or slightly higher...with the highest QPF realized north and west of Capital Region with up to a half an inch. Lows tonight will be close to wet bulb readings where the showers occur with the weakening/diminishing and broken line of convection. They will range from the mid 50s over the southern Dacks to the lower to mid 60s over the Capital Region...mid-Hudson Valley and NW CT. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... Tomorrow...Strong subsidence in the wake of the prefrontal sfc trough and cold front will occur...as all the showers and isold thunderstorms move south and east of the mid-Hudson Valley...and NW CT btwn 6-8 am. The skies will become partly to mostly sunny with the winds shifting to the west to northwest at 10-20 mph...and the humidities will lower quite a bit. Highs will trend closer to seasonal early summer readings with mid 70s to lower 80s in the valleys...and mid 60s to mid 70s over the hills and mtns. Tue night...The forecast area remains under the influence of cyclonic flow with a upper trough over ERN Canada and the Northeast. A short-wave will move across the eastern Great Lakes and into northern NY between 06Z-12Z according to the GFS/ECMWF/NAM and focus some isolated to scattered showers...especially from the I-90 corridor northward. Low-level cold advection will still be ongoing with H850 temps falling to +6C to +10C. A sfc wave will also form near the old front boundary south of the region...and will spread some clouds northward from NJ and Long Island. Lows will be in the mid 40s to mid 50s. Wednesday...The cold pool to the upper trough will allow for some instability sprinkles and showers...especially from the Capital Region north and west to form. They will be most prevalent over the higher terrain. Sun will mix with clouds...and it will be a tad cooler than normal. Highs in the 60s to lower 70s are likely over the mtns...and mid 70s to around 80F in the valleys. It will be breezy with west to northwest winds of 10-20 mph. Wed night...A lot of uncertainty continues between the NAM/GFS and the Canadian GGEM/ECMWF in terms the timing of cyclone or MCS approaching from the lower Great Lakes Region. We increased the pops to low chc south of the Capital Region for some over running light rain showers or stratiform light rain. If the NAM/GFS is right it will be a soaking rainfall THU late morning into the afternoon. The environment looks stable at this time...unless the wave or MCS tracks north. Lows once again will be in the upper 40s to mid 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... The main forecast challenge during the long term period is uncertainty regarding the track of a fast-moving low pressure system approaching from the Midwest and Great Lakes on Thursday. With zonal W-NW flow aloft, models are having a difficult time resolving this feature as the main energy with this developing system is still off the Pacific NW coast at this time. Some model guidance has trended northward with the track, including the GFS which brings significant qpf to the region. However, the ECMWF is farther south with only light qpf across parts of the region, while the CMC is mainly dry with a track well south across the mid Atlantic states. GEFS ensemble plumes for ALB showing considerable spread, with some dry members and some members indicating over a half inch of rain. Taking a blended approach at this time, and will mention likely pops for areas south of the Capital District, with chance to slight chance values farther north. Will only mention a slight chance of thunder since most sources of guidance show the low center passing by to our south, which would result in a more stable air mass for our area. Temps look to be on the cool side due to at least some added cloud cover. Much better clarity in the forecast from Thursday night into the upcoming weekend in the wake of Thursday's system, as all sources of guidance indicating the storm will track away from the region and out to sea Thursday night. High pressure is then forecast to build in from the west and take residence across the region through the weekend. Temperatures will start out near normal on Friday, then warm back to above normal levels during the weekend as the surface high moves off the coast and a very warm and more humid return southerly flow develops. A cold front looks to approach around the next Monday time frame, bringing the next chance of showers and thunderstorms. However, dry weather is expected from Thursday night through Sunday. && .AVIATION /01Z TUESDAY THROUGH SATURDAY/... Cluster of thunderstorms, associated with a cold front/pre- frontal trough, moving across eastern Ontario toward Thousand Islands, NY. These storms will be strong to severe as they enter NY...where environment is favorable for stronger storms. For ALY terminals, instability is fairly low now and will decrease into the evening. So chances of strong/severe storms not as high here. As such, timing of pre-frontal trough into the area along with associated precip is given in tempo groups, with MVFR SHRA for all four terminals. This would also be the most likely time for thunderstorms. However, due to lower confidence, TSRA not included in the TAFs now. May be needed for amendments later. The front will clear the terminals by daybreak with VFR conditions for Tuesday. Outlook... Tuesday Night: Low Operational Impact. Slight Chance of SHRA. Wednesday: Low Operational Impact. Breezy Slight Chance of SHRA. Wednesday Night: Low Operational Impact. Slight Chance of SHRA. Thursday: Moderate Operational Impact. Chance of SHRA. Thursday Night to Saturday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... A cold front will move across eastern New York and western New England tonight with scattered showers and thunderstorms. Cooler and drier air will move back into the region for Tuesday with seasonable temperatures. An upper level disturbance will bring some isolated to scattered showers Tuesday night into Wednesday mainly from the Capital Region and Mohawk Valley north and west. The RH will increase to 75 to 100 percent tonight...then lower to 30 to 50 percent Tuesday...then increase to 75 to 100 percent Wednesday morning. South to southwest winds of 10 to 15 mph tonight will shift to the west at 10 to 20 mph with a few higher gusts possible Tuesday and Wednesday. && .HYDROLOGY... No widespread hydrologic issues are anticipated over the next five days. An approaching cold front will bring some showers and thunderstorms to the region tonight. Rainfall amounts will vary depending on the exact movement of showers and thunderstorms, but localized rainfall totals in excess of one half inch are possible especially north and west of the Capital Region. This rainfall may cause some localized sharp rises on small streams and creeks, as well as ponding on roadways and other urban areas, but flooding is not expected to occur. Dry weather will return for Tuesday into early Tuesday night. A few additional passing light rain showers are possible for late Tuesday night into Wednesday especially north of the Mohawk valley and Capital Region, but this will have little if any hydrologic impact. Some more showers or a steady rain are possible late WEd night into Thursday, mainly for southern areas. Dry weather will return again on Friday. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Wasula NEAR TERM...OKeefe/Wasula SHORT TERM...Wasula LONG TERM...JPV AVIATION...OKeefe FIRE WEATHER...Frugis/Wasula HYDROLOGY...Frugis/Wasula
Hazardous weather outlook, Jun 20, 8:30 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 830 PM EDT MON JUN 20 2016 NYZ032-033-038-039-042-082-083-211100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- NORTHERN WARREN-NORTHERN FULTON-SOUTHEAST WARREN- 830 PM EDT MON JUN 20 2016 ...SEVERE THUNDERSTORM WATCH 277 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR HERKIMER...HAMILTON...FULTON AND WARREN COUNTIES OF EAST CENTRAL NEW YORK. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING COUNTIES IN EAST CENTRAL NEW YORK...HERKIMER...HAMILTON...FULTON AND WARREN. CTZ001-013-MAZ001-025-NYZ040-041-043-047>054-058>061-063>066-084- VTZ013>015-211100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM- 830 PM EDT MON JUN 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL AND EASTERN MOHAWK VALLEY...GREATER CAPITAL DISTRICT...SARATOGA REGION...SCHOHARIE VALLEY...EASTERN CATSKILLS AND TACONICS OF EAST CENTRAL NEW YORK...AS WELL AS NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TONIGHT. ALTHOUGH THE THREAT WILL BE ISOLATED...ANY THUNDERSTORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL AS THEY MOVE FROM WEST TO EAST AT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:00 PM EDT | Special Weather Statement | ALY | Hamilton | 45 min |
| Jun 20, 11:21 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 24 min |
| Jun 20, 11:47 PM EDT | Special Weather Statement | ALY | Hamilton, Herkimer | 43 min |
| Jun 21, 12:07 AM EDT | Severe Thunderstorm Warning | ALY | Fulton, Hamilton, Herkimer | 53 min |
| Jun 21, 12:15 AM EDT | Special Weather Statement | ALY | Oneida | 30 min |
| Jun 21, 12:42 AM EDT | Special Weather Statement | ALY | Fulton | 33 min |
| Jun 21, 12:56 AM EDT | Special Weather Statement | ALY | Fulton, Saratoga | 49 min |
| Jun 21, 1:25 AM EDT | Special Weather Statement | ALY | Saratoga | 35 min |
| Jun 21, 2:00 AM EDT | Special Weather Statement | ALY | Schoharie | 30 min |
| Jun 21, 2:19 AM EDT | Special Weather Statement | ALY | Schoharie | 26 min |
| Jun 21, 2:22 AM EDT | Severe Thunderstorm Warning | ALY | Albany, Greene, Schoharie | 38 min |
| Jun 21, 2:42 AM EDT | Special Weather Statement | ALY | Albany | 33 min |
| Jun 21, 2:58 AM EDT | Severe Thunderstorm Warning | ALY | Albany, Columbia, Greene, Rensselaer | 62 min |
| Jun 21, 3:20 AM EDT | Special Weather Statement | ALY | Columbia | 40 min |
| Jun 21, 3:24 AM EDT | Severe Thunderstorm Warning | ALY | Columbia | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.